Oklahoma, 2006

Lightning Strike in Oklahoma, June 12, 2006

June 12, 2006 · NWS TSA · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 12, 1:48 AM CST, 6 hours 12 minutes earlier.

Area forecast discussion, Jun 12, 1:48 AM CST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
248 AM CDT MON JUN 12 2006

.DISCUSSION...
CONVECTION HAS DEVELOPED TO THE NORTH OF THE AREA OVER SOUTHERN KS
THE PAST FEW HOURS. THIS ACTIVITY IS IN RESPONSE TO A MODEST LOW
LEVEL JET OVER WESTERN AND CENTRAL OK THIS MORNING. SATL AND RADAR
TRENDS ALSO SHOWING AN MCV OVER SOUTHWESTERN KS THIS MORNING
MOVING SLOWLY TO THE EAST. FEEL THIS ACTIVITY WILL BE HARD PRESSED
TO HAVE ANY IMPACT INTO THE AREA THIS MORNING...BUT NOT TOTALLY
OUT OF THE QUESTION.

ALSO...MESONET SHOWING A WEAK BOUNDARY/WIND-SHIFT LINE ACROSS THE
AREA WITH LIGHT NORTHEASTERLY WINDS GRADUALLY SPREADING INTO THE
AREA. THIS SHOULD HELP KEEP TEMPS DOWN A BIT TODAY...ESPECIALLY
OVER THE NORTHEASTERN HALF OF THE AREA. HAVE SPREAD SOME RATHER
GENERIC LOOKING SLIGHT CHANCE POPS ACROSS THE AREA TO ACCOUNT FOR
THIS MORNINGS ACTIVITY IN THE NORTH...AND WEAK BOUNDARY AND
POTENTIAL OUTFLOW FROM NORTHERN ACTIVITY FOR LATER TODAY INTO
TONIGHT. WILL KEEP AN EYE ON ACTIVITY TO THE NORTH FOR ANY LAST
MINUTE ADJUSTMENTS IN NORTHERN ZONES.

OTHERWISE...AFTER A FEW SLIGHTLY COOLER DAYS THE HEAT SHOULD
RETURN FOR THE MIDDLE AND LATTER PART OF THE WEEK. UPPER RIDGE
CURRENTLY WEST OF THE AREA WILL BE STRENGTHENING BACK MORE
DIRECTLY OVER THE REGION...AND TEMPS WILL BE CLIMBING UPWARD AS
THERMAL AXIS BECOMES POSITIONED OVER THE AREA. WILL ALSO KEEP THE
FORECAST DRY FOR THE REMAINDER OF THE WEEK BEYOND TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   89  67  90  68 /  20  20  10  10
FSM   93  67  91  65 /  20  20  10  10
MLC   96  68  91  67 /  20  20  10  10
BVO   85  63  89  63 /  20  20  10  10
FYV   84  60  85  60 /  20  20  10  10
BYV   81  59  84  61 /  20  20  10  10
MKO   90  65  88  66 /  20  20  10  10
MIO   83  60  88  63 /  20  20  10  10
F10   91  66  89  67 /  20  20  10  10
HHW   98  72  93  68 /  20  20  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM FORECASTER ID= 23
LONG TERM FORECASTER ID= 14
Hazardous weather outlook, Jun 12, 3:45 AM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
445 AM CDT MON JUN 12 2006

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
445 AM CDT MON JUN 12 2006

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
        AREA... SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
        ONSET...THIS AFTERNOON.

DISCUSSION...
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A LOW
LEVEL JET WERE SLOWLY BUILDING SOUTHEAST ACROSS KANSAS...WITH
ISOLATED TO WIDELY SCATTERED ACTIVITY DEVELOPING ACROSS PARTS OF
NORTHEAST OKLAHOMA. ELEVATED INSTABILITY APPEARS TOO MARGINAL TO
SUPPORT ANY SEVERE WEATHER THIS MORNING. AS THE LOW LEVEL JET
SUBSIDES...THESE STORMS ARE EXPECTED TO DIMINISH AS THE MORNING
PROGRESSES. ADDITIONAL STORMS MAY DEVELOP ALONG THE SURFACE
BOUNDARY IN THE AFTERNOON ACROSS SOUTHEAST OKLAHOMA AND WEST
CENTRAL ARKANSAS. WARM MID LEVEL TEMPERATURES ARE EXPECTED TO
LIMIT AREAL COVERAGE OF STORMS...HOWEVER AFTERNOON HEATING WILL
ALLOW INSTABILITY TO BE MAXIMIZED SOUTH OF THE FRONT. CAPES OF
2000 J/KG AND LIFTED INDICES APPROACHING MINUS 5 MAY ALLOW FOR A
STORM OR TWO TO BECOME SEVERE...WITH DAMAGING WIND GUSTS THE
PRIMARY THREAT. LOSS OF DAYTIME HEATING WILL QUICKLY DIMINISH ANY
LINGERING SEVERE THREAT BY EARLY EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED ACROSS PARTS OF SOUTHEAST
OKLAHOMA AND WEST CENTRAL ARKANSAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SLIGHTLY COOLER AIR FILTERING IN BEHIND THE FRONT WILL BE REALIZED
FOR TUESDAY...HOWEVER THE UPPER RIDGE AND ASSOCIATED WARMER
TEMPERATURES ALOFT WILL BUILD BACK INTO THE AREA BY THE END OF THE
WORK WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Jun 12, 4:53 AM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
553 AM CDT MON JUN 12 2006

OKZ057-058-121200-
CRAIG OK-OTTAWA OK-
553 AM CDT MON JUN 12 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 700 AM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     OTTAWA AND CRAIG

AT 553 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 18
MILES NORTHWEST OF COMMERCE...MOVING SOUTHEAST AT 15 MPH.

A LARGE PORTION OF OTTAWA AND CRAIG COUNTIES WILL BE AFFECTED BY
THESE STORMS THROUGH 700 AM CDT.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
Special weather statement, Jun 12, 4:58 AM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
558 AM CDT MON JUN 12 2006

OKZ054-121200-
OSAGE OK-
558 AM CDT MON JUN 12 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 700 AM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     OSAGE

AT 558 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
WEST OF APPERSON...MOVING SOUTHEAST AT 15 MPH.

A LARGE PORTION OF OSAGE COUNTY WILL BE AFFECTED BY THESE STORMS
THROUGH 700 AM CDT.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
Special weather statement, Jun 12, 5:41 AM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
641 AM CDT MON JUN 12 2006

OKZ056-121245-
NOWATA OK-
641 AM CDT MON JUN 12 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 745 AM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     NOWATA

AT 641 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11
MILES NORTH OF LENAPAH...MOVING SOUTH AT 15 MPH. A LARGE PORTION OF
NOWATA COUNTY WILL BE AFFECTED BY THESE STORMS THROUGH 745 AM CDT.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Jun 12, 6:17 AM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
717 AM CDT MON JUN 12 2006

OKZ057-121315-
CRAIG OK-
717 AM CDT MON JUN 12 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 815 AM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     CRAIG

AT 717 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
WEST OF HOLLOW...MOVING SOUTH AT 10 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...VINITA...WHITE OAK...CENTRALIA...
HOLLOW AND CENTRAILIA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

The radar

The Tulsa radar (KINX), 34 km away, was scanning. The volume nearest the first event began at 14:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Tulsa

When
June 12, 8:00 AM CST
Where
Tulsa County, Glenpool
Property damage
$2.0 million
Reported by
NEWSPAPER
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

A fuel tank which contained 5 million gallons of gasoline was struck by lightning causing a fire. The fuel tank was part of a tank farm near Glenpool. 800,000 gallons of fuel burned with much of the rest being pumped out of the tank. The tank was originally 48 feet tall and when the fire was finally put out by covering it with a chemical foam it stood at 20 feet tall. The fire started early in the morning and was put out early that evening. Residents from five surrounding homes voluntarily evacuated. Traffic on nearby Highway 75 was rerouted for a time.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514548.